Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Marquette, MI

June 11, 2017Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 11, 2017, 12:29 PM CDT for Iron County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2017, 12:29 PM CDT (17:29 UTC)
Expired
Jun 11, 2017, 1:01 PM CDT
In force
32 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Iron County, MI

The radar

The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 10:39 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:38 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 11, 6:38 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
738 AM EDT Sun Jun 11 2017

.SHORT TERM...(Today and tonight)
Issued at 455 AM EDT SUN JUN 11 2017

WV imagery and RAP analysis indicated wsw mid/upper level flow from
the plains into the nrn Great Lakes between a a trough over the nw
CONUS and a ridge over the southeast. A shortwave into wrn SD along
with strong low level inflow supported an expanding area of
convection over cntrl SD. At the surface, a weak frontal boundary
that moved through most of the cwa extended from ern Upper Michigan
to se MN.

Today into tonight, much of the forecast depends on the evolution of
the SD MCS. The majority of higher res models suggest that upscale
growth of the convection will occur with progressive MCS sliding
through the upper MS valley into WI and into portions of Upper
Michigan by the early to mid afternoon. Given the position of the
frontal boundary and greater instability to the south, expect
that the greatest chance for strong to severe convection with
potential for damaging winds would be near the WI border.
Nevertheless, confidence in the path of the stronger convection is
still low with potential for severe convection/wind also across
location along and south of M-28.

In the wake, of the initial MCS, models suggest that strong theta-e
advection with 35-40 knot sw 850 mb winds could fuel additional
strong convection btwn 21z-03z. Much will depend on the affects,
timing/scale of the earlier MCS. In addition heavy rain will be
possible with PWAT values to 2 inches and a slower movement with
the later round of convection. Rainfall amounts in the 2 to 3 inch
range may be possible, mainly over the sw cwa. But with high
uncertainty in the evolution/development, a flash flood watch was
not issued at this time. Additional severe convection, including
supercells and smaller scale bows may also be possible with 0-6km
bulk shear of 50-60 knots and MUCAPE values to around 2k J/Kg.

.LONG TERM...(Monday through Saturday)
Issued at 420 AM EDT SUN JUN 11 2017

Plenty going on in the long term, but little in the way of
confidence-inspiring signals for significant impacts during that
time.

A stationary boundary will be just S of the CWA Mon and Tue, with
potential for convection each day (greatest potential along the WI
border). Also see potential for some stronger storms along the WI
border. Confidence in coverage, intensity and timing is low given
nature of convection.

The boundary pushes N into the area Tue night as an upper low moves
from the Intermountain W into Manitoba. The highest precip potential
of the long term will exist Tue night into Wed night

Lowest precip potential in the long term is Thu into Fri as the
upper low moves across northern Ontario. Upper level energy then
looks to move into the region next weekend, bringing widespread
precip potential back into the forecast.
&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 737 AM EDT SUN JUN 11 2017

Conditions through the morning and early afternoon should stay
VFR but will turn MVFR by this evening as rain and some
thunderstorms move through the area. Depending on the path of the
large convective system, a brief period of gusty winds may be
possible at IWD and SAW this afternoon. IFR conditions are
expected late Sun evening and overnight especially at CMX with
developing easterly flow off Lk Superior.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 455 AM EDT SUN JUN 11 2017

Winds are expected to be around 10 to 20 knots, before decreasing
further to around 10 to 15 knots into early next week. By the middle
of next week, winds are expected to increase to around 20 to 30
knots, before diminish to under 20 knots through the end of the
week.

This afternoon, a few severe storms will be possible across southern
portions of Lake Superior with strong winds as the primary threat.
Patchy dense fog could also develop, especially in the wake of areas
of heavier rain.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Titus
AVIATION...- None -
MARINE...JLB
Hazardous weather outlook, Jun 11, 3:47 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
447 AM EDT Sun Jun 11 2017

MIZ010>013-120900-
Iron-Dickinson-Menominee-Delta-
447 AM EDT Sun Jun 11 2017 /347 AM CDT Sun Jun 11 2017/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible over south central
Upper Michigan this afternoon, with damaging winds the primary
threat. Another round of strong to severe storms is possible this
evening into early tonight, with large hail and damaging winds as
the primary threats. Heavy rain is possible with thunderstorms
today and tonight, with isolated rainfall totals up to 3 inches.
This may lead to flooding depending on rainfall amounts, placement
and timing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times through Thursday. There could
be strong storms Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather would be appreciated.

MIZ001>007-009-014-084-085-120900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
447 AM EDT Sun Jun 11 2017 /347 AM CDT Sun Jun 11 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today into tonight. Some of the storms
could be strong with gusty winds and small hail. Heavy rain is
possible with thunderstorms today and tonight, with isolated
rainfall totals up to 3 inches. This may lead to flooding
depending on rainfall amounts, placement and timing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times through Thursday. There could
be strong storms Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather would be appreciated.

LSZ162-240>251-263>267-120900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
447 AM EDT Sun Jun 11 2017 /347 AM CDT Sun Jun 11 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are likely today into tonight, especially across
southern Lake Superior. A few storms could be strong with gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times through Thursday. There could
be strong storms Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-120900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
447 AM EDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon, with
damaging winds the primary threat. Another round of strong to
severe storms is possible this evening into early tonight, with
large hail and damaging winds as the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible at times through Thursday. There could
be strong storms Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

In the hours before

Local storm report, Jun 11, 8:54 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
954 AM EDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     HOUGHTON CO AIRPORT     47.17N 88.49W
06/10/2017  M52 MPH          HOUGHTON           MI   ASOS

            HAIL OF UNKNOWN SIZE COVERING THE GROUND
            ALSO OBSERVED VIA AIRPORT WEBCAM.

&&

KLUBER
Local storm report, Jun 11, 11:37 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1237 PM EDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     L'ANSE                  46.76N 88.45W
06/10/2017                   BARAGA             MI   FIRE DEPT/RESCUE

            DELAYED REPORT. SMALL TREES BLOWN OVER AND
            BRANCHES BROKEN OFF TREES.

&&

JMR
Special weather statement, Jun 11, 12:00 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
1200 PM CDT SUN JUN 11 2017

MIZ009-010-111800-
Gogebic MI-Iron MI-
1200 PM CDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR IRON AND SOUTHEASTERN GOGEBIC
COUNTIES UNTIL 100 PM CDT...

At 1159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Popple River to 11 miles south of Boulder
Junction. Movement was northeast at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Iron River, Crystal Falls, Watersmeet, Stambaugh, Amasa, Caspian,
Alpha, Way Dam, Tamarack Lake, Hagerman Lake, Golden Lake, Mineral
Hills, Paint Lake, Bewabic State Park, and Thousand Island Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 400 PM CDT for
western Upper and south central Upper Michigan.

LAT...LON 4634 8936 4633 8899 4642 8899 4642 8811
      4625 8811 4598 8840 4600 8846 4599 8849
      4602 8851 4602 8860 4599 8862 4599 8866
      4602 8869 4603 8884 4614 8909 4622 8947
TIME...MOT...LOC 1659Z 211DEG 34KT 4581 8868 4595 8962

Kluber

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:02 PM CDTSpecial Marine WarningMQT58 min
Jun 10, 7:45 PM CDTSpecial Weather StatementMQTKeweenaw45 min
Jun 10, 7:55 PM CDTSevere Thunderstorm WarningMQTHoughton, Keweenaw35 min
Jun 10, 8:01 PM CDTSpecial Weather StatementMQTHoughton, Ontonagon44 min
Jun 10, 8:09 PM CDTSpecial Marine WarningMQT66 min
Jun 10, 8:12 PM CDTSpecial Marine WarningMQT33 min
Jun 10, 8:21 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon54 min
Jun 10, 8:25 PM CDTSpecial Marine WarningMQT65 min
Jun 10, 8:44 PM CDTSpecial Marine WarningMQT31 min
Jun 10, 8:46 PM CDTSpecial Weather StatementMQTGogebic44 min
Jun 10, 9:05 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton30 min
Jun 10, 9:17 PM CDTSpecial Marine WarningMQT88 min
Jun 10, 9:27 PM CDTSpecial Weather StatementMQTMarquette33 min
Jun 10, 9:30 PM CDTSpecial Weather StatementMQTGogebic45 min
Jun 10, 9:31 PM CDTSpecial Marine WarningMQT89 min
Jun 10, 9:52 PM CDTSpecial Weather StatementMQTMarquette23 min
Jun 11, 12:00 PM CDTSpecial Weather StatementMQTIron60 min
Jun 11, 12:57 PM CDTSpecial Weather StatementMQTDickinson, Iron63 min
Jun 11, 1:13 PM CDTSpecial Marine WarningMQT2 hr
Jun 11, 1:18 PM CDTSpecial Weather StatementMQTDickinson42 min
Jun 11, 1:23 PM CDTSpecial Weather StatementMQTMenominee52 min
Jun 11, 1:28 PM CDTSevere Thunderstorm WarningMQTMenominee33 min
Jun 11, 1:51 PM CDTSpecial Weather StatementMQTAlger, Delta39 min
Jun 11, 2:08 PM CDTSpecial Marine WarningMQT97 min
Jun 11, 2:12 PM CDTSevere Thunderstorm WarningMQTDelta, Schoolcraft51 min
Jun 11, 2:23 PM CDTSpecial Weather StatementMQTLuce67 min
Jun 11, 3:20 PM CDTSpecial Marine WarningMQT115 min
Jun 11, 3:34 PM CDTAreal Flood AdvisoryMQTDelta, Dickinson, Gogebic, Iron, Menominee3 hr
Jun 11, 5:24 PM CDTAreal Flood WarningMQTDickinson, Gogebic, Iron, Ontonagon9 hr
Jun 11, 6:35 PM CDTSpecial Weather StatementMQTIron40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.